Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 365, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 23, 2017, 7:11 PM CDT for 4 counties in Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2017, 7:11 PM CDT (00:11 UTC)
- Expired
- Aug 23, 2017, 7:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Copiah County, MS, Hinds County, MS, Rankin County, MS, Simpson County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 35 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1889 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
837
WUUS54 KJAN 240011
SVRJAN
MSC029-049-121-127-240045-
/O.NEW.KJAN.SV.W.0365.170824T0011Z-170824T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
711 PM CDT WED AUG 23 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southwestern Rankin County in central Mississippi...
Northwestern Simpson County in central Mississippi...
Southeastern Hinds County in central Mississippi...
Northeastern Copiah County in central Mississippi...
* Until 745 PM CDT
* At 711 PM CDT, a severe thunderstorm was located over Whites, or
near Byram, moving southwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Terry around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3196 9026 3210 9045 3221 9022 3207 9009
3203 9011 3199 9020
TIME...MOT...LOC 0011Z 053DEG 10KT 3210 9023
HAIL...1.00IN
WIND...60MPH
$$
JM1 follow-up statement
368
WWUS54 KJAN 240042
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
742 PM CDT WED AUG 23 2017
MSC029-049-121-127-240052-
/O.EXP.KJAN.SV.W.0365.000000T0000Z-170824T0045Z/
Rankin MS-Simpson MS-Hinds MS-Copiah MS-
742 PM CDT WED AUG 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RANKIN...
NORTHWESTERN SIMPSON...SOUTHEASTERN HINDS AND NORTHEASTERN COPIAH
COUNTIES WILL EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 3196 9026 3210 9045 3221 9022 3207 9009
3203 9011 3199 9020
TIME...MOT...LOC 0042Z 053DEG 10KT 3205 9030
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 7:10 PM CDT, 1 minute earlier.
Area forecast discussion, Aug 23, 7:10 PM CDT, 1 minute before
Area Forecast Discussion National Weather Service Jackson MS 710 PM CDT Wed Aug 23 2017 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: VFR conditions will prevail tonight through Thursday. Scattered TSRA mainly impacting areas south/west of the TAF sites will diminish this evening. Drier air moving in from the north will limit TSRA activity Thursday, but could see some impact HBG area. /EC/ && .DISCUSSION... Through Thursday: Convection has struggled to get going today, as a ribbon of somewhat drier mid/upper level air remains across much of the area. 18Z KJAN sounding showed PW continuing a downward trend since 6Z. Nevertheless, there is still potential for scattered convection through this evening as a summer cold front moves southward into the area overnight. The aforementioned front is currently approaching the Delta, with 60s dewpoints not too far behind - already being observed in the Memphis area. Noticeably drier and slightly cooler air will begin to filter into northern portions of the CWA late tonight, with lows in the upper 60s by tomorrow morning in some areas. Unfortunately, this front will begin to stall Thursday somewhere between the I-20 and Hwy 84 corridors. That will still be good enough for pleasant conditions tomorrow across the upper Delta and Hwy 82 corridor. However, isolated to scattered storms will remain possible across the south as PW values remain near 2". Between the slightly cooler air mass to the north of the front and more opportunities for clouds along and south of it, high temps will be slightly below normal on Thursday. /DL/ Thursday night through Wednesday... The period will be characterized by a complex and low confidence, but potentially high impact forecast with respect to the evolution of now tropical depression Harvey. At the start of the period on Thursday evening, a trough will be located in the Great Lakes region with a frontal boundary progged to be located south of I-20 with showers and storms expected to be ongoing along and south of said boundary. This convective activity should dissipate through the early evening hours with the chance for an isolated shower or two to linger overnight. Much drier air will continue to filter in behind the boundary with dewpoints dropping into the upper 50s along the Hwy 82 corridor to mid 60s further south. This will help allow for cooler low temps overnight into Friday morning. For Friday, the front should stay stalled out in the far southern portions of the area where isolated to scattered afternoon showers and storms will be possible, but overall it should be a dry day across the vast majority of the area. By the weekend into the middle of next week, confidence quickly drops off as model disagreement and significant run-to-run inconsistencies continue to plague the forecast in regard to tropical depression Harvey. As of the 15z NHC outlook, Harvey is located in the Bay of Campeche just off the northwest coast of the Yucatan Peninsula. Model guidance continues to offer a widely varying array of solutions, thus introducing large spatial and temporal uncertainties for any impacts to the ArkLaMiss. Will stick to the official NHC track and WPC QPF with the general thinking that Harvey will continue to intensify as it tracks out of the Bay of Campeche and into the northwest Gulf of Mexico before making landfall somewhere along the south central Texas coast on Friday. This is where uncertainty really starts to increase as Harvey becomes located between a ridge over the Desert Southwest and another ridge over the northeast Gulf of Mexico with very weak steering flow through the troposphere. Latest model trends have been to increase the amplitude of the Desert Southwest ridge and thus keeps Harvey stalled over Texas with the potential for a bifurcation pattern for Harvey's track. Some guidance suggests a turn to the left confining the impacts to Texas but these solutions appear to be outliers at the moment with the majority of guidance and the official NHC track favoring a turn to the right with heavy rain potential spreading towards the ArkLaMiss. By early to mid next week, the Desert Southwest ridge looks to breakdown/retrograde into the Great Basin at the same time a stronger shortwave trough dives down through the Northern Plains in northwesterly flow. This shortwave trough looks to open a weakness in the ridging and increase steering flow allowing Harvey, or at least remnants, to propagate through the ArkLaMiss before getting absorbed into the mean flow over the Ohio Valley while undergoing extratropical transition. Explicit model QPF continues to show some incredible amounts of rainfall from Texas into southwest Louisiana where confidence is higher in flooding concerns, but continue to struggle with placement and timing of the axis of heaviest rainfall across the ArkLaMiss. A lot of moving parts and complex interactions will govern any impacts to our area so uncertainty remains high as previously mentioned, however given the presence of deep tropical moisture, a slow moving tropical system, and the fact that models have consistently painted swaths of 6-10+ inches of rain the possibility for potentially high impact flooding cannot be ignored but exact placement, timing, and amounts will have to be continually refined as the event nears and it is entirely possible that the heaviest rain occurs outside of our CWA completely. With all of that being said, will continue to advertise the limited risk for flooding for the entire area in the HWO/graphics but will not make any changes at this point given the lengthy list of uncertainties. And finally, impressive 0-1km shear and helicity values will favor low topped miniature supercells and the potential for severe weather but the spatial extent of this threat will be dependent on the exact track of Harvey. Once again, this is a low confidence forecast with the potential for high impacts so please stay abreast of the latest forecast over the next week. /TW/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 72 88 68 86 / 26 21 9 9 Meridian 72 88 66 88 / 20 15 5 9 Vicksburg 72 87 69 85 / 33 24 9 11 Hattiesburg 73 90 71 88 / 20 33 26 14 Natchez 72 86 70 84 / 35 38 20 22 Greenville 69 86 66 87 / 30 5 4 8 Greenwood 69 87 65 87 / 19 4 3 6 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Aug 23, 1:58 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 158 PM CDT Wed Aug 23 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 241900- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 158 PM CDT Wed Aug 23 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Thursday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday High moisture associated with Tropical Depression Harvey may bring multiple rounds of heavy rain and the possibility of flash flooding by next week. 3-5 inches of rain, with locally higher amounts, are possible through the period. This potential weather event is still several days away and the timing, amounts and impacts will likely be adjusted in later forecasts. (www.weather.gov/images/jan/graphicast/image1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. DL && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Aug 23, 4:15 PM CDT, 2 hours 56 minutes before
Special Weather Statement National Weather Service Jackson MS 415 PM CDT WED AUG 23 2017 LAZ023>025-232145- Tensas LA-Catahoula LA-Franklin LA- 415 PM CDT WED AUG 23 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL TENSAS... NORTHEASTERN CATAHOULA AND SOUTHERN FRANKLIN PARISHES UNTIL 445 PM CDT... At 415 PM CDT, Meteorologists were tracking a strong thunderstorm 7 miles east of Enterprise, or 20 miles northwest of Ferriday. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Tensas...northeastern Catahoula and southern Franklin Parishes, including the following locations: Gilbert and Sicily Island. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3176 9169 3182 9189 3214 9177 3212 9137 TIME...MOT...LOC 2115Z 198DEG 4KT 3186 9177 JM
Special weather statement, Aug 23, 5:54 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
554 PM CDT WED AUG 23 2017
LAZ016-025-232330-
Tensas LA-Madison LA-
554 PM CDT WED AUG 23 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TENSAS AND
SOUTHWESTERN MADISON PARISHES UNTIL 630 PM CDT...
At 554 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles north of Newlight, or 17 miles southwest of Tallulah. This
storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Tensas
and southwestern Madison Parishes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3230 9152 3229 9150 3232 9150 3232 9147
3234 9148 3245 9120 3211 9124 3214 9150
3216 9149 3220 9149 3221 9151 3230 9153
TIME...MOT...LOC 2254Z 182DEG 1KT 3221 9139
JMSpecial weather statement, Aug 23, 7:03 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
703 PM CDT WED AUG 23 2017
MSZ042-043-048-049-240030-
Hinds MS-Yazoo MS-Rankin MS-Madison MS-
703 PM CDT WED AUG 23 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN RANKIN...NORTHEASTERN
YAZOO...EAST CENTRAL HINDS AND CENTRAL MADISON COUNTIES UNTIL 730 PM
CDT...
At 702 PM CDT, Meteorologists were tracking a strong thunderstorm
near Florence, or near Byram. This storm was nearly stationary.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of western Rankin...
northeastern Yazoo...east central Hinds and central Madison Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3294 9013 3288 8997 3288 8994 3214 9003
3216 9024 3294 9025
TIME...MOT...LOC 0002Z 097DEG 2KT 3214 9018
JMSpecial weather statement, Aug 23, 7:04 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
704 PM CDT WED AUG 23 2017
MSZ049-240030-
Rankin MS-
704 PM CDT WED AUG 23 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN COUNTY UNTIL
730 PM CDT...
At 704 PM CDT, Meteorologists were tracking a strong thunderstorm
near Whites, or near Byram. This storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Rankin
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3206 9023 3209 9023 3209 9025 3210 9024
3211 9025 3212 9024 3215 9024 3215 9025
3216 9024 3218 9024 3219 9020 3220 9018
3222 9019 3221 9008 3205 9011 3205 9019
TIME...MOT...LOC 0004Z 097DEG 1KT 3213 9019
JMThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:03 PM CDT | Special Weather Statement | JAN | Madison | 27 min |
| Aug 23, 7:04 PM CDT | Special Weather Statement | JAN | Rankin | 26 min |
| Aug 23, 8:06 PM CDT | Special Weather Statement | JAN | Forrest | 24 min |
| Aug 23, 8:10 PM CDT | Special Weather Statement | JAN | Hinds | 35 min |
| Aug 23, 8:33 PM CDT | Special Weather Statement | JAN | Jones | 27 min |
| Aug 23, 8:34 PM CDT | Special Weather Statement | JAN | Jones | 26 min |
| Aug 23, 9:00 PM CDT | Flash Flood Warning | JAN | Hinds | 3 hr |
| Aug 23, 9:49 PM CDT | Flash Flood Warning | JAN | Marion | 3 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.